Alert archive / Missouri / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 33, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 23, 2005, 12:05 AM CDT for Jasper County, Missouri. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2005, 12:05 AM CDT (05:05 UTC)
- Expired
- May 23, 2005, 12:59 AM CDT
- In force
- 54 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Jasper County, MO
The radar
The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 12:10 AM CDT | HAIL 1 | Sarcoxie, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2529 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 230505 SVRSGF MOC097-230600- /O.NEW.KSGF.SV.W.0033.050523T0505Z-050523T0600Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1205 AM CDT MON MAY 23 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JASPER COUNTY IN MISSOURI. * UNTIL 100 AM CDT. * AT MIDNIGHT CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHWEST OF PURCELL...OR 11 MILES SOUTHEAST OF PITTSBURG... AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR PURCELL BY 1215 AM CDT. NEAR ALBA BY 1220 AM CDT. 6 MILES SOUTH OF JASPER BY 1230 AM CDT. NEAR CARTHAGE BY 1235 AM CDT. THE TOWNS OF NECK CITY...BROOKLYN HEIGHTS...CARYTOWN...MAPLE GROVE... AVILLA AND REEDS ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3737 9458 3722 9462 3705 9407 3735 9408 $$ JLT
2 follow-up statements
000 WWUS53 KSGF 230544 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1243 AM CDT MON MAY 23 2005 MOC097-230600- /O.CON.KSGF.SV.W.0033.000000T0000Z-050523T0600Z/ JASPER MO- 1243 AM CDT MON MAY 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR JASPER COUNTY UNTIL 100 AM CDT... AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WEBB CITY...OR NEAR JOPLIN...AND MOVING SOUTHEAST AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF JASPER COUNTY...INCLUDING THE TOWNS OF DUQUESNE...OAKLAND PARK...JOPLIN... CARTERVILLE...WEBB CITY...DUENWEG AND ATLAS. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3734 9460 3706 9461 3706 9407 3733 9410 $$ LINDENBERG
000 WWUS53 KSGF 230559 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 AM CDT MON MAY 23 2005 MOC097-230608- /O.CAN.KSGF.SV.W.0033.000000T0000Z-050523T0600Z/ JASPER MO- 1258 AM CDT MON MAY 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY HAS BEEN CANCELLED... AT 1255 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. AT 1210 AM...SEVERE THUNDERSTORMS PRODUCED ONE INCH HAIL IN SARCOXIE. IF SEVERE WEATHER WAS OBSERVED...PLEASE REPORT IT TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3734 9460 3706 9461 3706 9407 3733 9410 $$ LINDENBERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 6:45 PM CDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 22, 6:45 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE. NATIONAL WEATHER SERVICE SPRINGFIELD MO 645 PM CDT SUN MAY 22 2005 .PREVIOUS DISCUSSION... MAIN FORECAST CONCERN DEALS WITH CONVECTIVE POTENTIAL IN THE SHORT-TERM. CURRENTLY ONE ISOLATED AREA OF STRONG TO SEVERE THUNDERSTORMS ONGOING ACROSS NORTHWEST ARKANSAS. OTHERWISE...WIDESPREAD CONVECTION IS HAVING A HARD TIME GETTING GOING DUE TO A CAP ACROSS THE AREA. MODIFIED 12Z SGF SOUNDING FOR THE EXPECTED MOST UNSTABLE CONDITIONS (SFC CONDITIONS...TEMP 88/ DEWPOINT 70) YIELDS MLCAPES OF AROUND 2000 J/KG BUT CONTINUES TO SHOW CIN OF -120 J/KG. COLD FRONT STRETCHES FROM NORTHEAST OKLAHOMA...ACROSS SOUTHWEST MISSOURI...INTO SOUTH-CENTRAL MISSOURI. EVEN THOUGH DEWPOINTS ARE STILL IN THE 60S BEHIND THE FRONT...A STRATUS DECK HAS FORMED...LIMITING INSTABILITY SOMEWHAT IN THIS AREA. BEST CHANCE FOR INITIATION WILL BE ALONG THE ARKANSAS BORDER. THE CONVERGENCE ALONG THE FRONT AND ADDITIONAL HEATING MAY BE ENOUGH TO TOUCH OFF STORMS LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. IF STORMS DO DEVELOP SOME WOULD LIKELY REACH SEVERE LEVELS AS INSTABILITY WILL BE SUFFICIENT...AND 0-6 KM SHEAR WILL RANGE FROM 35 TO 40 KTS. WITH THE UNCERTAINTY OF INITIATION TRENDED POPS FROM NEAR 50 ACROSS FAR SOUTHWEST MISSOURI...TO A DRY FORECAST ACROSS CENTRAL MISSOURI. A SUBTLE SHORTWAVE ON WATER VAPOR ACROSS THE FOUR CORNERS REGION WILL TRACK TOWARDS THE PLAINS TONIGHT. MODELS DONT HAVE A GOOD HANDLE ON THIS FEATURE...BUT THE NAM SHOWS A DEVELOPING LOW-LEVEL JET PRODUCING STRONG 850-750MB MOISTURE TRANSPORT AND THETA-E ADVECTION ACROSS THE PLAINS OVERNIGHT. IN ADDITION...THE COLD FRONT WILL STALL SOUTH OF THE FORECAST AREA WITH ISENTROPIC LIFT COMMENCING OVER THE BOUNDARY. THE JET WILL VEER TOWARDS THE REGION TOWARD DAWN AND WEAKEN. THE AFOREMENTIONED PATTERN COULD INITIATE THE DEVELOPMENT OF A CONVECTIVE COMPLEX ACROSS THE SOUTHERN PLAINS...AND SOME OF THIS ACTIVITY MAY HOLD TOGETHER LONG ENOUGH TO AFFECT PORTIONS OF THE FORECAST AREA VERY LATE TONIGHT. WITH THIS IN MIND...KEPT POPS GOING THROUGH THE ENTIRE OVERNIGHT HOURS FOR THE SOUTHWEST AND SOUTHERN CWA...ALSO ADDED 30 TO 40 POPS MONDAY MORNING FOR ANY LINGERING ACTIVITY GENERALLY SOUTH OF A PITTSBURG KANSAS TO AVA MISSOURI LINE. NOT MANY CHANGES TO THE REMAINDER OF THE FORECAST. THE AREA WILL STAY UNDER THE INFLUENCE OF NORTHWEST FLOW. STILL KEPT 30 POPS GOING FOR WEDNESDAY NIGHT AS A WEAK FRONT PUSHES INTO THE OZARKS REGION. AT THIS TIME...WILL GO DRY WITH THE REMAINDER OF THE FORECAST AS THE BETTER MOISTURE WILL BE PUSHED SOUTH OF THE FORECAST AREA WITH THE MID-WEEK FRONTAL PASSAGE. SAW && .AVIATION... FOR 00Z...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS WILL ONLY A SMALL CHANCE OF THUNDERSTORMS AFFECTING THE JLN/SGF TERMINAL FORECAST OVERNIGHT. IF THUNDERSTORMS DO DEVELOP...JLN WILL HAVE THE GREATEST IMPACT WITH MVFR CEILINGS AND BRIEF PERIODS OF IFR VISIBILITIES IN HEAVIER SHOWERS. MUCH DRIER CONDITIONS WILL FILTER INTO THE REGION MONDAY...DIMINISHING ANY CHANCE OF THUNDERSTORMS. JLT && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, May 22, 10:19 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1019 PM CDT SUN MAY 22 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240330- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1019 PM CDT SUN MAY 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL UP GOLFBALL SIZE AND WIND GUSTS TO 60 MPH. AREAS AFFECTED AND TIMING: ALL OF FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTH OF A FORT SCOTT...TO NEVADA...TO BOLIVAR...TO WEST PLAINS LINE THROUGH 6 AM MONDAY. DISCUSSION: ELEVATED THUNDERSTORMS WILL CONTINUE TO RAPIDLY DEVELOP TONIGHT OVER SOUTHEAST KANSAS AND TRACK EAST...SOUTHEASTWARD INTO FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. JUST ABOVE THE SURFACE...THE ATMOSPHERE ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WAS VERY UNSTABLE THIS EVENING...AND AS THE STORMS TRACK INTO THIS REGION...THEY WILL LIKELY BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO THE SIZE OF GOLFBALLS. WIND GUSTS TO 60 MPH ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 11 PM AND 5 AM ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) BROWNING
In the hours before
Special weather statement, May 22, 10:19 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1019 PM CDT SUN MAY 22 2005 MOZ101-230415- MCDONALD- 1019 PM CDT SUN MAY 22 2005 ...SIGNIFICANT WEATHER ADVISORY FOR MCDONALD COUNTY UNTIL 1115 PM CDT... AT 1015 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES SOUTHEAST OF MIAMI...OR 24 MILES WEST OF NEOSHO...AND MOVING SOUTHEAST AT 30 MPH. PEOPLE IN MCDONALD COUNTY...INCLUDING THE CITIES OF ANDERSON... LANAGAN...NOEL AND PINEVILLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS. JLT
Special weather statement, May 22, 10:24 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1024 PM CDT SUN MAY 22 2005 KSZ097-101-MOZ077-088>090-093>096-101>105-230900- CHEROKEE-CRAWFORD-BARRY-BARTON-CHRISTIAN-DADE-DOUGLAS-GREENE- JASPER-LAWRENCE-MCDONALD-NEWTON-OZARK-STONE-TANEY- 1024 PM CDT SUN MAY 22 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 4 AM CDT FOR THE FOLLOWING AREA... IN KANSAS THIS WATCH INCLUDES 2 COUNTIES IN SOUTHEAST KANSAS CHEROKEE... CRAWFORD... IN MISSOURI THIS WATCH INCLUDES 13 COUNTIES IN SOUTHWEST MISSOURI BARRY... BARTON... CHRISTIAN...DADE... DOUGLAS... GREENE... JASPER... LAWRENCE...MCDONALD...NEWTON... OZARK...STONE AND TANEY. THIS INCLUDES THE CITIES OF...LAMAR...MONETT...CASSVILLE... BAXTER SPRINGS...COLUMBUS...PITTSBURG...ANDERSON...PINEVILLE... SPRINGFIELD...REPUBLIC...AVA...AURORA...MOUNT VERNON...NIXA... OZARK...GREENFIELD...KIMBERLING CITY...GALENA...NEOSHO... GAINESVILLE...THEODOSIA...BRANSON...FORSYTH... JOPLIN AND CARTHAGE. SCATTERED SEVERE THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER SOUTHERN KANSAS AND EXTREME NORTHEAST OKLAHOMA AND WILL PUSH EAST ACROSS THE WATCH AREA OVERNIGHT. VERY LARGE HAIL UP TO GOLF BALL SIZE ALONG WITH DAMAGING WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH ANY OF THESE STORMS. BOOKBINDER
Special weather statement, May 22, 11:15 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1115 PM CDT SUN MAY 22 2005 MOZ101-102-230515- BARRY-MCDONALD- 1115 PM CDT SUN MAY 22 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND MCDONALD COUNTIES UNTIL 1215 AM CDT... AT 1113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANDERSON...OR 14 MILES SOUTH OF NEOSHO... AND MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE... NEAR PINEVILLE BY 1120 PM CDT. NEAR SELIGMAN BY 1210 AM CDT. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JLT
Special weather statement, May 22, 11:43 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1143 PM CDT SUN MAY 22 2005 KSZ097-101-MOZ077-088-230545- BARTON-CHEROKEE-CRAWFORD-JASPER- 1143 PM CDT SUN MAY 22 2005 ...SIGNIFICANT WEATHER ADVISORY FOR BARTON...CHEROKEE...CRAWFORD AND JASPER COUNTIES UNTIL 1245 AM CDT... AT 1138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF GIRARD...OR 9 MILES WEST OF PITTSBURG...AND MOVING SOUTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. JLT
Local storm report, May 23, 12:01 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 AM CDT MON MAY 23 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL PITTSBURG 37.42N 94.70W
05/23/2005 1.00 INCH CRAWFORD KS CO-OP OBSERVER
BOOKBINDERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:19 AM CDT | Flash Flood Warning | SGF | Jasper | 6 hr |
| May 23, 1:24 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 66 min |
| May 23, 1:53 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 52 min |
| May 23, 1:56 AM CDT | Flash Flood Warning | SGF | McDonald, Newton | 6 hr |
| May 23, 2:05 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 26 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.